Q:

What is paradoxical bronchospasm?

A:

Quick Answer

A paradoxical bronchospasm is the constriction of the bronchioles that occurs after a person uses an inhalant intended to reduce the symptoms of COPD or asthma. The reaction is the opposite of the intended reaction, because the medication that triggers the bronchospasm is meant to dilate the bronchioles.

Continue Reading

Full Answer

Bronchospasms can be life-threatening because they inhibit a person's ability to breathe. Some medications designed to treat asthma or COPD-related symptoms have been found to trigger paradoxical bronchospasms in some individuals. Albuterol, a popular drug used to treat several breathing disorders, is one drug that has been shown to cause paradoxical bronchospasms in some individuals.

Medical professionals also use the terms "bronchospasm" and "bronchospasm aggravated" to describe this reaction to breathing medications. Coughing, wheezing and an inability to breathe are common signs of a paradoxical bronchospasm.

If a person experiences a paradoxical bronchospasm incident after taking inhalant medications, the muscles of the bronchioles must be relaxed again to allow for normal breathing. This can be achieved by using Beta2-agonists and inhalers.

Patients using a new inhaler for the first time need to be aware of the possible risk of a paradoxical bronchospasm occurring, and if they suspect that they are suffering from this condition, should seek medical help immediately.

Learn more about Conditions & Diseases

Related Questions

Explore